Alert archive / Minnesota / Wind Chill Advisories in 2021
Wind Chill Advisory 1, NWS Duluth, MN
NWS Duluth, MN issued this wind chill advisory at Jan 21, 2021, 1:25 PM CST for 4 counties in Minnesota. It took effect at Jan 22, 2021, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2021, 1:25 PM CST (19:25 UTC)
- In effect from
- Jan 22, 2021, 12:00 AM CST
- Expired
- Jan 22, 2021, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Cook County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 69 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340 WWUS43 KDLH 211925 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 125 PM CST Thu Jan 21 2021 ...DANGEROUS WIND CHILLS TONIGHT INTO FRIDAY MORNING... .Dangerous wind chills to near 30 below zero are expected for the Iron Range and most of the Arrowhead of Minnesota tonight into Friday morning. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. MNZ012-019-220730- /O.NEW.KDLH.WC.Y.0001.210122T0600Z-210122T1500Z/ Northern Cook and Lake-Central St. Louis- Including the cities of Isabella and Hibbing 125 PM CST Thu Jan 21 2021 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Northern Cook and Lake and Central St. Louis Counties. This includes the Tribal Lands of the Bois Forte Band, Lake Vermillion area. * WHEN...From midnight tonight to 9 AM CST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ PA For more information from the National Weather Service visit http://weather.gov/Duluth
5 follow-up statements
298 WWUS43 KDLH 211947 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 147 PM CST Thu Jan 21 2021 ...DANGEROUS WIND CHILLS TONIGHT INTO FRIDAY MORNING... .Dangerous wind chills to near 30 below zero are expected for the Iron Range and most of the Arrowhead of Minnesota tonight into Friday morning. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. MNZ011-220800- /O.EXA.KDLH.WC.Y.0001.210122T0600Z-210122T1500Z/ North St. Louis- Including the city of Ely 147 PM CST Thu Jan 21 2021 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...North St. Louis County. This includes the Tribal Lands of the Bois Forte Band, Nett Lake area. * WHEN...From midnight tonight to 9 AM CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ012-019-220800- /O.CON.KDLH.WC.Y.0001.210122T0600Z-210122T1500Z/ Northern Cook and Lake-Central St. Louis- Including the cities of Isabella and Hibbing 147 PM CST Thu Jan 21 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Northern Cook and Lake and Central St. Louis Counties. This includes the Tribal Lands of the Bois Forte Band, Lake Vermillion area. * WHEN...From midnight tonight to 9 AM CST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
167 WWUS43 KDLH 220418 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 1018 PM CST Thu Jan 21 2021 ...DANGEROUS WIND CHILLS TONIGHT INTO FRIDAY MORNING... .Dangerous wind chills to near 30 below zero are expected for the Iron Range and most of the Arrowhead of Minnesota tonight into Friday morning. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. MNZ011-012-019-221500- /O.CON.KDLH.WC.Y.0001.210122T0600Z-210122T1500Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Including the cities of Ely, Isabella, and Hibbing 1018 PM CST Thu Jan 21 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...North St. Louis, Northern Cook and Lake and Central St. Louis Counties. This includes the Tribal Lands of the Bois Forte Band, Nett Lake and, Lake Vermillion areas. * WHEN...Until 9 AM CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
339 WWUS43 KDLH 220834 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 234 AM CST Fri Jan 22 2021 ...DANGEROUS WIND CHILLS THROUGH MID-MORNING TODAY... .Dangerous wind chills to near 30 below zero are expected for the Iron Range and across the Minnesota Arrowhead through mid-morning today. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. MNZ020-021-221500- /O.EXA.KDLH.WC.Y.0001.000000T0000Z-210122T1500Z/ Southern Lake-Southern Cook- Including the cities of Two Harbors, Silver Bay, and Grand Marais 234 AM CST Fri Jan 22 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Southern Lake and Southern Cook Counties. This includes the Tribal Lands of the Grand Portage Reservation. * WHEN...Until 9 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ011-012-019-221500- /O.CON.KDLH.WC.Y.0001.000000T0000Z-210122T1500Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Including the cities of Ely, Isabella, and Hibbing 234 AM CST Fri Jan 22 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...North St. Louis, Central St. Louis and Northern Cook and Lake Counties. This includes the Tribal Lands of the Bois Forte Band, Nett Lake and, Lake Vermillion areas. * WHEN...Until 9 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
558 WWUS43 KDLH 221204 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 604 AM CST Fri Jan 22 2021 ...DANGEROUS WIND CHILLS THROUGH MID-MORNING TODAY... .Dangerous wind chills to near 30 below zero are expected for the Iron Range and across the Minnesota Arrowhead and on top of the hill in Duluth through mid-morning today. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. MNZ037-221500- /O.EXA.KDLH.WC.Y.0001.000000T0000Z-210122T1500Z/ Carlton and South St. Louis- Including the city of Duluth 604 AM CST Fri Jan 22 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Carlton and South St. Louis County. This includes the Tribal Lands of the Fond du Lac Band. * WHEN...Until 9 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ011-012-019>021-221500- /O.CON.KDLH.WC.Y.0001.000000T0000Z-210122T1500Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Southern Lake-Southern Cook- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, and Grand Marais 604 AM CST Fri Jan 22 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Central St. Louis, Northern Cook and Lake, North St. Louis, Southern Cook and Southern Lake Counties. This includes the Tribal Lands of the Grand Portage Reservation and the Bois Forte Band, Nett Lake and, Lake Vermillion areas. * WHEN...Until 9 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
133 WWUS43 KDLH 221457 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 857 AM CST Fri Jan 22 2021 MNZ011-012-019>021-037-221600- /O.EXP.KDLH.WC.Y.0001.000000T0000Z-210122T1500Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Southern Lake-Southern Cook-Carlton and South St. Louis- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, and Duluth 857 AM CST Fri Jan 22 2021 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Temperatures and wind chills will continue to warm through the morning. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 21, 11:46 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 21, 11:46 AM CST, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1146 AM CST Thu Jan 21 2021 .DISCUSSION...(Today through Wednesday) Issued at 340 AM CST Thu Jan 21 2021 The Northland will continue to see gusty west to northwest winds today, along with some chances of light snow, with the potential of some reduced visibilities. Colder air will filter into the region tonight, which may lead to bitterly cold wind chills and increased chances of lake-effect snow. Another round of widespread accumulating snow is expected for Saturday through Sunday morning. A deep 986 mb area of low pressure currently situated over far south- central Ontario Canada continues to support a tight surface pressure gradient over the region, resulting in wind gusts between 25 to 35 mph, with even stronger winds in localized areas. A trailing cold front will sweep southward across the region today, which should result in increased chances of light snow. There is the potential for some significantly reduced visibilities and worsening road conditions due to snow squalls. An enhanced isallobaric component along the cold front, along with steep low-level lapse rates and surface-based instability between 50 to 60 J/kg could result in the formation of snow squalls - most likely for this afternoon along the South Shore of Lake Superior. The cold air advection will result in a return of colder air and lake-effect snow tonight. Wind chills colder than 25 degrees F below zero will be possible over Lake and Cook counties, along with snow accumulations between 2 to 4 inches total tonight through Friday afternoon over the Penokee Range of northern Iron county in northern Wisconsin. A Wind Chill Advisory may be needed tonight for Lake and Cook counties. High pressure ridging will build into the Northland for Friday, resulting in some drier air filtering in, as well as backing of the wind profile, which will help to diminish the lake-effect snow. Attention then turns to another system that will bring more widespread chances of accumulating snow to much of the region. Increased warm air and moisture advection on the return flow around the departing high pressure ridge will support this snow, with the heaviest amounts expected to the south where the strongest large- scale forcing will remain. Despite this system moving out by Sunday afternoon, at least a few inches of snow will be possible before ending over east-central Minnesota into northwest Wisconsin. For Sunday through Thursday, the overall pattern appears to be dry per the consensus blends and the deterministic guidance. The culprit for the dry conditions will be a large Arctic high pressure system that will be centered over the Canadian Prairies. While conditions will be dry overall, a cold air mass will be in place, which will keep temperatures below seasonal averages. The cold air mass may result in a period of lake-effect snow along the South Shore if the wind direction is favorable. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1146 AM CST Thu Jan 21 2021 MVFR stratus with embedded MVFR/IFR snow showers will continue for most of northeast Minnesota and northwest Wisconsin this afternoon and into the evening. The one exception is KBRD which will remain clear. Strong northwest winds with gusts of 25-35kts will also continue through the afternoon. MVFR stratus may continue into much of the night for KINL/KDLH/KHIB/KHYR. Winds will decrease this evening and overnight. && .PRELIMINARY POINT TEMPS/POPS... DLH 29 -5 10 -1 / 70 0 10 0 INL 20 -11 9 -3 / 50 0 10 0 BRD 31 -4 13 0 / 10 0 0 0 HYR 30 -4 12 -4 / 50 0 0 0 ASX 31 1 13 -1 / 60 0 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...JTS AVIATION...PA
Hazardous weather outlook, Jan 21, 11:09 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1109 AM CST Thu Jan 21 2021 WIZ001>004-006>009-221715- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1109 AM CST Thu Jan 21 2021 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered snow showers and lake-effect snow is expected today and tonight. Strong northwest winds are expected as well and may result in visibility less than 1/2 mile at times in snow. There is a potential for snow squalls this afternoon which could produce rapid reductions in visibility to less than 1/4 mile. Snow accumulation through tonight of 1 to 3 inches is expected for northern Ashland county and much of Iron County with the lake- effect snow. Elsewhere over northwest Wisconsin can expect a dusting up to half an inch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Lake-effect snow will continue Friday over Ashland and Iron counties. Additional accumulation of around 1 inch is expected. A fast-moving system will bring a period of accumulating snow to much of the Northland Saturday afternoon through Sunday morning. At this time the greatest potential for 3 to 5 inches of accumulation is generally south of a line from Duluth to Hayward to Phillips. This includes the Highway 53 corridor in Wisconsin. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. MNZ010>012-018>021-025-026-033>038-221715- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine- 1109 AM CST Thu Jan 21 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...This afternoon and Tonight Scattered snow showers and lake-effect snow is expected today and tonight. Strong northwest winds are expected as well and may result in visibility less than 1/2 mile at times in snow. There is a potential for snow squalls this afternoon which could produce rapid reductions in visibility to less than 1/4 mile. Snow accumulation through tonight of 1 to 3 inches is expected for northern Ashland county and much of Iron County with the lake- effect snow. Elsewhere over northwest Wisconsin can expect a dusting up to half an inch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Lake-effect snow will continue Friday over Ashland and Iron counties. Additional accumulation of around 1 inch is expected. A fast-moving system will bring a period of accumulating snow to much of the Northland Saturday afternoon through Sunday morning. At this time the greatest potential for 3 to 5 inches of accumulation is generally south of a line from Duluth to Hayward to Phillips. This includes the Highway 53 corridor in Wisconsin. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. 32 More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jan 21, 9:19 AM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
919 AM CST Thu Jan 21 2021
MNZ012-019-020-037-WIZ001-211545-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-Carlton/South St. Louis-Douglas-
919 AM CST Thu Jan 21 2021
...BRIEF HEAVY SNOW SHOWERS WILL AFFECT SOUTHEASTERN ST.
LOUIS...CARLTON...SOUTHERN LAKE AND CENTRAL DOUGLAS COUNTIES...
At 916 AM CST, brief heavy snow showers were along a line extending
from Whyte, to near Duluth, to 7 miles southwest of Holyoke, and
moving southeast at 35 mph.
Visibility will fall below one half mile with wind gusts to near 35
mph. Slow down. Do not use cruise control in winter driving
conditions.
This heavy snow showers will be near...
Superior and Whyte around 920 AM CST.
Wisconsin Point around 930 AM CST.
South Range and Finland around 940 AM CST.
Silver Bay, Maple, Poplar, Beaver Bay and Illgen City around 945
AM CST.
Other locations to be impacted include Cody, Billings Park, Seven
Beaver Lake, Wales, Gary New Duluth, Fish Lake, Amnicon Lake, Spirit
Valley, Jay Cooke State Park and Norton Park.
LAT...LON 4637 9229 4642 9229 4642 9242 4668 9303
4783 9215 4752 9102 4747 9102 4750 9094
4741 9101 4710 9144 4678 9203 4673 9196
4672 9188 4680 9154 4680 9153 4623 9198
TIME...MOT...LOC 1516Z 302DEG 31KT 4745 9157 4676 9215 4637 9247
PASpecial weather statement, Jan 21, 9:51 AM CST, 3 hours 34 minutes before
Special Weather Statement National Weather Service Duluth MN 951 AM CST Thu Jan 21 2021 MNZ012-019>021-037-WIZ001-002-211700- Northern Cook and Lake-Central St. Louis-Southern Lake- Southern Cook-Carlton and South St. Louis-Douglas-Bayfield- Including the cities of Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, Duluth, Superior, Washburn, and Bayfield 951 AM CST Thu Jan 21 2021 ...BRIEF HEAVY SNOW SHOWERS THIS MORNING... Brief heavy snow showers will continue this morning as a cold front moves across the North Shore, Twin Ports and into northwest Wisconsin. Affected locations will see rapidly changing weather and road conditions, with brief heavy snow, visibility below one half mile and gusty winds to 35 mph. If you are traveling and encounter adverse winter driving conditions...reduce speed and do not use cruise control. PA
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 9:19 AM CST | Special Weather Statement | DLH | Carlton, Lake | 26 min |
Nearby
Wind Chill Advisories in Minnesota, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.